Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 587, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2004, 2:29 PM CDT for Grant County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 2:29 PM CDT (19:29 UTC)
- Expired
- Jul 23, 2004, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 20 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 231929 SVROKC OKC053-232015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 229 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 315 PM CDT * AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTH OF MANCHESTER...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE MANCHESTER AND WAKITA HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 TO 70 MPH ARE LIKELY. LAT...LON 3680 9810 3682 9796 3701 9775 3701 9809 $$ CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:25 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 10:25 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1025 AM CDT FRI JUL 23 2004 SHOWERS CONTINUE TO DIMINISH SLOWLY THIS MORNING ACROSS OKLAHOMA AND A TINY PART OF WESTERN NORTH TEXAS. THIS TREND SHOULD CONTINUE INTO EARLY AFTERNOON... BEFORE REVERSING BY MID-AFTERNOON. THE CURRENT FORECAST HAS THIS MOSTLY ACCOUNTED FOR... BUT WILL PROBABLY TOUCH UP SOME OF THE DETAILS AROUND NOON WHEN TEMPORAL WORDING WILL NEED TO BE REMOVED FROM THE ZONE FORECASTS. 23 = CMS -------------------------- 322 AM CDT FRI JUL 23 2004 .DISCUSSION... DEEP AND PERSISTENT LIFT CONTINUES TO SUPPORT A LARGE AREA OF TSRA OVER KANSAS AND THE EASTERN OKLAHOMA PANHANDLE...WHICH IS NORTH OF A WEAK COLD FRONT ACROSS NORTHWEST OKLAHOMA AND NORTH OF REINFORCING OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF AMARILLO. LATEST RUC/ETA SHOW THIS TREND PERSISTING THROUGH THE MORNING WITH VERY LITTLE MOVEMENT...BUT SOME SOUTHEAST PROPAGATION IS EXPECTED AS OUTFLOW PUSHES SURFACE BOUNDARY FARTHER SOUTHWARD. HIGH POPS WILL BE MAINTAINED FOR THESE AREAS THIS MORNING...WITH ADDITIONAL DEVELOPMENT EXPECTED BY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AND AGAIN TONIGHT NORTH OF THE FRONT. GIVEN STRONG AND DEEP LIFT ALONG WITH A WEAK WIND FIELD...HEAVY RAIN IS A CONCERN AND WILL CONTINUE THIS WORDING IN THE ZONES THROUGH TONIGHT AND POSSIBLY SATURDAY. THE FRONT IS STILL EXPECTED TO PROGRESS SOUTHWARD BUT APPEARS SLOWER AND SLIGHTLY WEAKER THAN IN PREVIOUS RUNS AND MAY REMAIN ACROSS THE FORECAST AREA FOR SEVERAL PERIODS BEFORE EVENTUALLY CLEARING THE AREA SATURDAY NIGHT/SUNDAY. LOW POPS CONTINUE EVEN AFTER THE FRONT PASSES WITH THE POTENTIAL FOR LIFT AND MOISTURE TO PERSIST ABOVE THE SURFACE BOUNDARY AS THE MID/UPPER TROUGH REMAINS NORTHWEST OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 91 67 79 65 / 30 60 60 40 HOBART OK 89 66 79 65 / 40 70 60 30 WICHITA FALLS TX 98 69 86 68 / 20 30 50 40 GAGE OK 73 60 70 59 / 90 90 60 20 PONCA CITY OK 84 63 75 62 / 50 90 60 30 DURANT OK 98 73 87 68 / 0 20 40 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && JAMES
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED.
DISCUSSION...
A COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL INTO WEST-CENTRAL
OKLAHOMA AT NOON... WILL ADVANCE SLOWLY TOWARD THE SOUTH THROUGH
TONIGHT. STORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT... MAINLY NEAR AND NORTH OF THE FRONT. WEAK VERTICAL WIND
SHEAR AND LIMITED INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW.
HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 40 MPH AND HEAVY RAIN. THUNDERSTORMS MAY
EVENTUALLY DEVELOP INTO ONE OR MORE THUNDERSTORM CLUSTERS LATER
TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH... WITH THE BEST CHANCES SHIFTING SOUTH AS THE FRONT
MOVES DEEPER INTO TEXAS. CHANCES FOR THUNDERSTORMS WILL RESUME
TUESDAY AND CONTINUE THROUGH THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| Jul 23, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 49 min |
| Jul 23, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 42 min |
| Jul 23, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jul 23, 3:55 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 3 hr |
| Jul 23, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 34 min |
| Jul 23, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.